[Skip to Content]
[Skip to Content Landing]
Article
December 1986

Nonsteroidal Anti-inflammatory Drugs and Gastrointestinal BleedingA Case-Control Study

Author Affiliations

From the Department of Pharmacy (Dr Bartle and Ms Lazor) and Medicine (Dr Gupta), Sunnybrook Medical Centre, Faculty of Pharmacy, University of Toronto.

Arch Intern Med. 1986;146(12):2365-2367. doi:10.1001/archinte.1986.00360240087015
Abstract

• This study looked at the association between nonsteroidal anti-inflammatory drug (NSAID) use and acute nonvariceal upper gastrointestinal tract bleeding (AUGIB). Fifty-seven consecutive patients presenting to hospital with AUGIB were compared with 123 sex- and age-matched controls. Twenty-four (42.1%) of the 57 AUGIB patients were taking NSAIDs compared with 23 (18.1%) of the 123 control subjects. Patients whose AUGIB was associated with NSAID use were significantly older than the group whose bleeding was not associated with drug use; no other differences between these two groups was found. Seventy percent of patients taking nonacetylsalicylic acid who developed bleeding in this study did so within three months of starting therapy. Abdominal pain was an infrequent presenting complaint.

(Arch Intern Med 1986;146:2365-2367)

×